Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 7, 2024, 5:14 PM EDT for Van Buren County, Michigan. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 5:14 PM EDT (21:14 UTC)
- Expired
- May 7, 2024, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:32 PM EDT | TSTM WND DMG | 2 S Decatur, MI | Chaser provided photos of several trees uprooted and snapped just south of Decatur. Time is estimated by radar. |
| May 7, 5:42 PM EDT | HAIL 0.75 | 6 Ese Decatur, MI | Time estimated from radar. |
| May 7, 5:50 PM EDT | HAIL 1 | 1 N Dewey Lake, MI | Report from mPING: Quarter (1.00 in.). |
| May 7, 5:50 PM EDT | HAIL 1 | 1 N Dewey Lake, MI | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:28 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WFUS53 KGRR 072114
TORGRR
MIC159-072145-
/O.NEW.KGRR.TO.W.0007.240507T2114Z-240507T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
514 PM EDT Tue May 7 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Eastern Van Buren County in southwestern Michigan...
* Until 545 PM EDT.
* At 514 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dowagiac, moving northeast at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Decatur around 520 PM EDT.
Lawton around 525 PM EDT.
Paw Paw and Mattawan around 530 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Kendall, Gobles, Keeler, Glendale, Pine Grove, and Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8621 4216 8622 4242 8579 4242 8576
4223 8577 4207 8576
TIME...MOT...LOC 2114Z 232DEG 47KT 4203 8609
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
TJT2 follow-up statements
054
WWUS53 KGRR 072124
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
524 PM EDT Tue May 7 2024
MIC159-072145-
/O.CON.KGRR.TO.W.0007.000000T0000Z-240507T2145Z/
Van Buren MI-
524 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EASTERN
VAN BUREN COUNTY...
At 524 PM EDT, a confirmed tornado was located near Decatur, or 7
miles northeast of Dowagiac, moving northeast at 40 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Decatur around 530 PM EDT.
Lawton around 535 PM EDT.
Mattawan around 545 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Kendall, Gobles, Keeler, Glendale, Pine Grove, and Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4207 8621 4216 8622 4242 8579 4242 8576
4223 8577 4207 8576
TIME...MOT...LOC 2124Z 240DEG 33KT 4206 8601
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
MJS754
WWUS53 KGRR 072133
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
533 PM EDT Tue May 7 2024
MIC159-072145-
/O.CON.KGRR.TO.W.0007.000000T0000Z-240507T2145Z/
Van Buren MI-
533 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...
At 532 PM EDT, a confirmed tornado was located near Decatur, or 9
miles northeast of Dowagiac, moving northeast at 25 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Lawton around 545 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 4207 8609 4213 8608 4230 8577 4223 8577
4207 8576
TIME...MOT...LOC 2132Z 242DEG 22KT 4207 8596
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
MJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 7, 3:19 PM EDT, 1 hour 55 minutes earlier. Its key messages:
- Stormy this evening, chance of rain Wednesday night
- Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 3:19 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 319 PM EDT Tue May 7 2024 .KEY MESSAGES... - Stormy this evening, chance of rain Wednesday night - Rain Expected Thursday and Saturday && .DISCUSSION... Issued at 318 PM EDT Tue May 7 2024 - Stormy this evening, chance of rain Wednesday night The forecast is progressing as expected and severe storms are a distinct possibility the rest of this afternoon and evening. Radar shows the initial push of showers/non-severe storms has migrated to the eastern cwa and clearing is rapidly filling in behind it across the southwest cwa. Destabilization is rapidly occuring and as a strong short wave moves closer, severe storms have developed over northeast IL and are moving northeast toward Lower MI. SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear greater than 60 kts across northeast IL. Severe storms will continue to develop to the southwest through early evening and move into the cwa and all severe hazard types are possible: hail, wind, tornadoes. Areas south of I-96 have the highest risk for severe storms, but all of the cwa has a chance. The severe threat will end after 10 pm as the short wave axis rotates north out of the cwa. Wednesday will be dry with weak ridging moving into the cwa. However, it will be short lived as the rest of the upper trough pivots through the state beginning Wednesday night. Highs will be in the 70s Wednesday and lows in the 40s Wednesday night. - Rain Expected Thursday and Saturday Rainfall begins early Thursday morning and continues into the day Thursday as a low-pressure system tracking through the Ohio Valley, aided by a mid-level wave, sends a band of deformation rainfall across the area. Highest rain potential will be across southwest lower Michigan closer to the low's track with better FGEN. Rain chances are lower across Central Region as its further away from the better forcing. Can't rule out a bit of thunder given 6-7C mid-level lapse rates but chances are low and would mainly be limited to near and south of I94 if at all. Shortwave ridging and an area of high pressure keep Friday dry across the area. Highs will warm into the low 60s. Our next chance of rain is Saturday as a shortwave sends a surface low near Lake Michigan. Could see some diurnal enhancement to shower activity as the upper-level cold pool moves overhead with steeper mid-level lapse rates supporting thunder chances. Best rain chances will be across the southwest half of the CWA between the low track and placement of the upper-level cold pool. Predictability then decreases going into the start of next week as model spread in the upper-level pattern increases. Showers may continue into the start of next week but low confidence in when they will end. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 118 PM EDT Tue May 7 2024 Line of showers with a few embedded thunderstorms will be just clearing the terminals near 18z. Additional thunderstorm development is likely with this afternoon and evening, especially near and south of GRR. Thunderstorms bring the potential of locally IFR conditions and gusty winds and hail. Have added VCTS along with a TEMPO group for the highest confidence window. A few hours of MVFR cigs is possible post showers and storms near I96 before skies become MVFR with the exception of MKG who should keep MVFR until tomorrow morning. Southeast winds become southwest tonight into tomorrow generally 7-12 knots and locally higher in TSRA. && .MARINE... Issued at 318 PM EDT Tue May 7 2024 The main threat for boaters tonight are severe storms with large hail and strong winds. Additionally, as dewpoints climb into the lower 60s areas of fog will develop. Wednesday looks less chaotic as the fog will dissipate and storms are not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...04/Thomas AVIATION...Thomas MARINE...04
Hazardous weather outlook, May 7, 4:16 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 416 AM EDT Tue May 7 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with damaging wind gusts, large hail, or a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM. LMZ844>849-080800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with briefly stronger wind gusts or large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves on Lake Michigan may be hazardous to small craft on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM.
In the hours before
Special weather statement, May 7, 11:22 AM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1122 AM EDT Tue May 7 2024
MIZ050-056-057-064-065-071>073-071645-
Kalamazoo MI-Muskegon MI-Calhoun MI-Barry MI-Ottawa MI-Allegan MI-
Van Buren MI-Kent MI-
1122 AM EDT Tue May 7 2024
...Strong thunderstorms will impact portions of Calhoun, Van Buren,
Allegan, Kent, Ottawa, Barry, Muskegon and Kalamazoo Counties through
1245 PM EDT
...
At 1122 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 31 miles east of Wind Point to near Bristol.
Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Kalamazoo... Portage...
Muskegon... Holland... Grand Haven...
Albion... Hastings... Marshall...
Battle Creek... Allegan... South Haven...
Paw Paw... Wyoming... Kentwood...
Walker... Grandville... Muskegon Heights...
East Grand Rapids... Hudsonville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4224 8622 4224 8637 4258 8623 4298 8622
4346 8646 4346 8606 4329 8605 4328 8533
4276 8532 4275 8508 4241 8509 4241 8473
4207 8472 4207 8622
TIME...MOT...LOC 1522Z 230DEG 41KT 4291 8717 4178 8576
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:15 AM EDT | Special Marine Warning | GRR | 104 min | |
| May 7, 11:22 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more | 83 min |
| May 7, 4:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 89 min |
| May 7, 5:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 5:38 PM EDT | Tornado Warning | GRR | Kalamazoo, Van Buren | 50 min |
| May 7, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 95 min |
| May 7, 6:05 PM EDT | Tornado Warning | GRR | Kalamazoo | 39 min |
| May 7, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 45 min |
| May 7, 6:13 PM EDT | Tornado Warning | GRR | Calhoun | 62 min |
| May 7, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 93 min |
| May 7, 7:05 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 55 min |
| May 7, 7:20 PM EDT | Tornado Warning | GRR | Kalamazoo | 26 min |
| May 7, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 82 min |
| May 7, 7:35 PM EDT | Tornado Warning | GRR | Calhoun | 25 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.